Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Austin/San Antonio, TX

January 12, 202311 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jan 12, 2023, 11:10 AM CST for 11 counties in Texas. It took effect at Jan 12, 2023, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2023, 11:10 AM CST (17:10 UTC)
In effect from
Jan 12, 2023, 12:00 PM CST
Expired
Jan 12, 2023, 6:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-169 m²/s²
0-3 km storm-relative helicity
-160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS84 KEWX 121710
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1110 AM CST Thu Jan 12 2023

...Critical Fire Weather Conditions Expected This Afternoon...

.Very low relative humidity and gusty northwest winds are 
forecast this afternoon in the wake of a dry cold front. Gusty
winds to 30 mph and lowest humidity values in the teens are 
expected over the the Rio Grande Plains and southern Edwards
Plateau. Near critical fire weather conditions will extend east to
the I-35 Corridor with only slightly higher humidity. These 
weather conditions, combined with dry and drought stressed fuels, 
could result in fires that are difficult to control. 

TXZ183>185-202>204-217>220-228-130000-
/O.NEW.KEWX.FW.W.0001.230112T1800Z-230113T0000Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Atascosa-Dimmit-
1110 AM CST Thu Jan 12 2023

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU
AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect until 6 PM CST this evening.

* WINDS...North 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...17 TO 20 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
797 
WWUS84 KEWX 122351
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
551 PM CST Thu Jan 12 2023

TXZ183>185-202>204-217>220-228-130100-
/O.EXP.KEWX.FW.W.0001.000000T0000Z-230113T0000Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Atascosa-Dimmit-
551 PM CST Thu Jan 12 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR THE
RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU...

Winds will taper below 15 MPH this evening. The Red Flag Warning 
will thus be allowed to expire at 6 PM CST.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 12, 5:23 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Jan 12, 5:23 AM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
523 AM CST Thu Jan 12 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 256 AM CST Thu Jan 12 2023

Winds have already shifted from the northwest across a majority of
the area shortly after midnight as a front moves across the area
overnight. A thunderstorm along the boundary popped up around 0730Z
over Bastrop County, then moved into Fayette County producing a
quick radar estimated tenth to quarter inch of precipitation before
moving east and out of the area. No further precipitation is
anticipated with this system. Significantly drier air is noted
behind this front with dew points in the teens already seen over the
Edwards Plateau. These breezy and dry conditions will continue to
move across south central Texas through the morning with cooler air
not far behind.

High temperatures this afternoon with be notably warmer than those
seen yesterday, in the 60s for areas north of I-10 and the low 70s
in the south. Gusty winds have already begun over the Edwards
Plateau and portions of the Hill Country, with northerly wind gusts
to continue through the morning and afternoon. Gusts up to 35 mph
are expected over the Edwards Plateau, Hill Country, I-35 corridor,
and Coastal Plains, with locally higher gusts to 40 mph possible in
the higher terrain of the Hill Country. The combination of wind and
drier air will bring some areas of elevated to near critical fire
weather conditions, especially in the west where the lowest humidity
is expected.

Winds will begin to weaken early this evening, becoming light
overnight. Temperatures will rapidly drop through the overnight
hours with widespread low temperatures in the 30s to around 40
degrees due to clear skies and radiational cooling. Freezing
temperatures are possible over Valley locations of the Hill Country
by sunrise. Surface high pressure will be in place over south
central Texas on Friday resulting in continued clear skies and light
wind during the day. Highs will be near or slightly above seasonable
values for mid-January across the area, with highs in the 60s.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 256 AM CST Thu Jan 12 2023

An upper level ridge will move out of the Rocky Mountain region into
the Plains Friday night. This feature will dominate our weather
through the end of the week. High pressure at the surface will move
across the northern part of our CWA Friday night and then move off to
the northeast Saturday. This will turn the low level flow to the
southeast during the day Saturday. With the high over us Friday night
low temperatures Saturday will be within a couple of degrees of
Friday morning. Most of the area see middle 30s with some higher 30s
along the Rio Grande. Highs Saturday will be from the middle 60s to
the lower 70s which will be a little above normal. The trend will be
warmer Saturday night as warmer, moister air moves in from the south.
Lows Sunday will be 10+ degrees warmer than Saturday with a similar
change in highs. You can add another five degrees for Monday when
highs will reach the upper 70s to lower 80s. A weak cold front will
slide through Central Texas north of our CWA Monday. Models are
consistent keeping any precipitation north and east of CWA, but this
may help keep temperatures from climbing any further. Wednesday
another Pacific cold front will move through our CWA bringing low
chances for rain over the eastern half of the area.

&&

.AVIATION...
(12Z TAFS)
Issued at 522 AM CST Thu Jan 12 2023

Winds have shifted from the north-northwest across all of south
central Texas due to a frontal passage overnight. VFR conditions are
expected at all sites over the next 24 hours. The forecast is mainly
for wind as gusty winds begin across much of the area in the next
hour or so, and continue through 00-01Z. Light winds are expected
overnight into Friday as high pressure moves over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  39  63  37 /   0   0   0   0
Austin Bergstrom Intl Airport  64  38  63  34 /   0   0   0   0
New Braunfels Muni Airport     66  38  66  36 /   0   0   0   0
Burnet Muni Airport            61  35  61  36 /   0   0   0   0
Del Rio Intl Airport           68  39  67  39 /   0   0   0   0
Georgetown Muni Airport        62  36  61  35 /   0   0   0   0
Hondo Muni Airport             68  37  68  36 /   0   0   0   0
San Marcos Muni Airport        65  37  64  35 /   0   0   0   0
La Grange - Fayette Regional   63  38  61  35 /   0   0   0   0
San Antonio Intl Airport       66  40  66  38 /   0   0   0   0
Stinson Muni Airport           68  40  67  38 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...05
Aviation...27
Hazardous weather outlook, Jan 12, 3:38 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
338 AM CST Thu Jan 12 2023

TXZ171>173-183>194-202>209-217>225-228-130945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
338 AM CST Thu Jan 12 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions today for the
Southern Edwards Plateau, Hill Country, I-35 corridor and portions
of the Coastal Plains and Rio Grande Plains due to gusty northerly
wind and low relative humidity. A Fire Danger Statement (RFD) is
issued from 8 AM to 6 PM CST.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.